Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 30, NWS San Angelo, TX

April 9, 2008Jones County, Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 9, 2008, 3:57 PM CDT for Jones County, Shackelford County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2008, 3:57 PM CDT (20:57 UTC)
Expired
Apr 9, 2008, 4:45 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Jones County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 25 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:10 PM CDTHAIL 1.751 N Hamby, TX
Apr 9, 4:20 PM CDTHAIL 2.757 Ene Hamby, TXBASEBALL HAIL AT THE INTERSECTION OF HWYS. 351 AND 604.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 9:35 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 9, 1:20 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 092057
TORSJT
TXC253-417-092145-
/O.NEW.KSJT.TO.W.0030.080409T2057Z-080409T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT WED APR 9 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 445 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  NORTHEAST OF HAMBY...OR ABOUT 10 MILES NORTHEAST OF ABILENE...
  MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE BY 410 PM CDT...
  ALBANY BY 425 PM CDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3251 9956 3252 9957 3252 9976 3284 9977
      3287 9919 3252 9917
TIME...MOT...LOC 2057Z 257DEG 36KT 3256 9957

$$
3 follow-up statements
000 
WWUS54 KSJT 092111
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
411 PM CDT WED APR 9 2008

TXC253-417-092145-
/O.CON.KSJT.TO.W.0030.000000T0000Z-080409T2145Z/
SHACKELFORD TX-JONES TX-
411 PM CDT WED APR 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN JONES AND SHACKELFORD COUNTIES...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES NORTHWEST OF
US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE...OR 13 MILES
SOUTHWEST OF ALBANY...MOVING EAST AT 31 MPH.

THE TORNADO WILL BE NEAR...
  ALBANY BY 425 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3251 9956 3252 9957 3252 9976 3284 9977
      3287 9919 3252 9917
TIME...MOT...LOC 2111Z 257DEG 36KT 3263 9944

$$
000 
WWUS54 KSJT 092122
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 PM CDT WED APR 9 2008

TXC253-417-092145-
/O.CON.KSJT.TO.W.0030.000000T0000Z-080409T2145Z/
SHACKELFORD TX-JONES TX-
421 PM CDT WED APR 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN JONES AND SHACKELFORD COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HAMBY...OR 11
MILES NORTHEAST OF ABILENE...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  MORAN BY 435 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 3251 9956 3252 9957 3252 9976 3284 9977
      3287 9919 3252 9917
TIME...MOT...LOC 2121Z 263DEG 24KT 3253 9953

$$
000 
WWUS54 KSJT 092135
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
434 PM CDT WED APR 9 2008

TXC253-417-092145-
/O.CON.KSJT.TO.W.0030.000000T0000Z-080409T2145Z/
SHACKELFORD TX-JONES TX-
434 PM CDT WED APR 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EXTREME
SOUTHEASTERN JONES AND SHACKELFORD COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 17 MILES SOUTHWEST OF
ALBANY...OR 10 MILES NORTHWEST OF BAIRD...MOVING EAST AT 28 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN JONES AND SHACKELFORD COUNTIES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3253 9948 3252 9962 3284 9963 3285 9960
      3285 9945 3286 9944 3287 9920 3252 9917
TIME...MOT...LOC 2134Z 263DEG 24KT 3254 9943

$$
12/KH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 9, 3:31 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 9, 3:31 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT WED APR 9 2008

.SHORT TERM...
WILL BE BUSY THROUGH TONIGHT WITH A GOOD CHANCE OF SEVERE WEATHER
OVER MOST OF THE AREA. SKIES HAVE MOSTLY CLEARED AND DESTABILIZED
OVER ALL THE CWA THIS AFTERNOON WITH THE EXCEPTION OF THE NORTHERN
BIG COUNTRY. A WARM FRONT CONTINUES TO MOVE TO THE NORTH ACROSS
THE AREA AND IS NOW ENTERING THE SOUTHERN BIG COUNTRY...WITH
ONGOING CONVECTION WITH ROTATION OBSERVED ALONG THE FRONTAL
BOUNDARY. THE SOUTHERN EXTENT OF THE DRY LINE HAS BEGUN TO BULGE
TO THE EAST AS EVIDENT BY A 15 DEGREE DROP IN THE DEW POINT AT
FORT STOCKTON...AND CONVECTION IS ONGOING JUST WEST OF THE CONCHO
VALLEY ALONG THE DRY LINE. THE LATEST RUC HAS INDICATED THIS
ENHANCED CONVECTION ALONG THE SOUTHERN EXTENT OF THE DRY LINE OVER
THE WESTERN CWA WITH THE LIKELY FORMATION OF A SQUALL LINE THIS
EVENING.

THE NORTHERN EXTENT OF THE DRY LINE WILL EXTEND NORTHWEST FROM
THE NORTHERN CONCHO VALLEY TO THE NEW MEXICO BORDER UNTIL LATE
THIS EVENING BEFORE BEGINNING ITS EASTERN PUSH. IN ADDITION TO THE
CONTINUING ACTIVITY OVER THE NORTHERN HALF OF THE FORECAST AREA
FOR THE REMAINDER OF THE AFTERNOON ASSOCIATED WITH THE WARM
FRONT...A BETTER CHANCE FOR SEVERE WEATHER WILL COME LATER THIS
EVENING WHEN THE DRY LINE MOVES EAST AND INTERSECTS THE WARM
FRONT...AN EVENT ENHANCED BY THE DEVELOPMENT OF A 60 KNOT PLUS LLJ
LATER THIS EVENING.

THE SEVERE WEATHER CHANCES WILL CONTINUE AFTER MIDNIGHT AND WILL
BE ACCOMPANIED BY HEAVY RAINFALL. THE DRY LINE/COLD FRONT WILL
CLEAR THE FORECAST AREA BY DAY BREAK THURSDAY WITH VERY DRY AIR AND
HIGH WINDS IN ITS WAKE. HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE
CWA FOR THURSDAY AFTERNOON WITH ELEVATED FIRE DANGER CONTINUING
INTO FRIDAY.

.LONG TERM...
THE LONG TERM LOOKS DRY AS AN UPPER LEVEL RIDGE BUILDS OVER THE
WESTERN STATES. THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE
OF UPPER HIGH PRESSURE THROUGH THE REMAINDER OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 58  77  40  74 /  70  10  10  10
SAN ANGELO 	 58  83  43  78 /  60  10  10   0
JUNCTION 	 63  85  44  83 /  50  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.

WIND ADVISORY FROM 12 PM TO 7 PM CDT THURSDAY FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.

&&

99/15
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
152 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST
CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND
NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND
SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS
AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL
BE VERY LARGE HAIL AND STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL
TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR
MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES
WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY
AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT.

23/HUBER

In the hours before

Local storm report, Apr 9, 3:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          4 NW TYE                32.49N 99.92W
04/09/2008                   TAYLOR             TX   STORM CHASER

            REPORT OF A BRIEF TORNADO TOUCHDOWN ON I-20 WEST OF TYE

&&

24
Local storm report, Apr 9, 3:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          2 NE TYE                32.47N 99.85W
04/09/2008                   TAYLOR             TX   STORM CHASER

            REPORT OF A BRIEF TORNADO TOUCHDOWN 2 MILES NORTHEAST OF
            TYE...ABOUT 3/4 MI NORTH OF I-20.

&&

24
Local storm report, Apr 9, 3:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
344 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             4 WSW HAWLEY            32.59N 99.87W
04/09/2008  E1.00 INCH       JONES              TX   FIRE DEPT/RESCUE

&&

24

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:25 PM CDTSevere Thunderstorm WarningSJTMenard35 min
Apr 8, 7:49 PM CDTSevere Thunderstorm WarningSJTMason, Menard26 min
Apr 8, 8:17 PM CDTSevere Thunderstorm WarningSJTMason, Menard43 min
Apr 8, 9:25 PM CDTSevere Thunderstorm WarningSJTMason25 min
Apr 9, 4:16 AM CDTFire Weather WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more25 hr
Apr 9, 2:58 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor32 min
Apr 9, 3:15 PM CDTTornado WarningSJTJones, Taylor45 min
Apr 9, 3:23 PM CDTTornado WarningSJTFisher, Nolan52 min
Apr 9, 3:35 PM CDTTornado WarningSJTJones, Taylor40 min
Apr 9, 3:54 PM CDTTornado WarningSJTCallahan, Taylor36 min
Apr 9, 4:04 PM CDTTornado WarningSJTFisher, Jones26 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningSJTSterling32 min
Apr 9, 4:44 PM CDTTornado WarningSJTShackelford31 min
Apr 9, 4:57 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Throckmorton32 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.